Hail, Arapahoe
- When
- April 7, 3:08 PM MST
- Where
- Arapahoe County, 7.67 mi SW of Peoria
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -104.220
A strong thunderstorm produced nickel size hail over eastern Arapahoe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced nickel size hail over eastern Arapahoe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 7, 2:00 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT THU APR 07 2011 .SHORT TERM...FOR THE NEXT 3-6 HOURS...WILL CONTINUE TO MONITOR THE WEAK CONVECTIVE EXPECTED TO FORM AHEAD OF A SFC BASED INSTABILITY AXIS CURRENTLY CREEPING EASTWARD ACROSS ERN ELBERT...ERN ADAMS AND ERN ARAPAHOE COUNTIES. SFC DEWPTS NOT ALL THAT IMPRESSIVE AHEAD OF THIS BNDRY THUS ACCOUNTING FOR THE LOW CAPE VALUES /100-200J/KG RANGE/ IN THE AREA AS PER THE RUC. RUC SHOWS THIS AREA OF WEAK CAPE BACKING NEWRD TOWARDS THE SRN FOOTHILLS AND METRO AREA EARLY THIS EVENING WITH A SHIFT TO SELY WINDS OVER SRN PORTIONS OF THE I-25 CORRIDOR. AT THIS TIME...SUSPECT MOST IF NOT ALL OF THE CONVECTION DURING THE NEXT 6 HRS WILL REMAIN CONFINED THE HIGH PLAINS TO THE SOUTH AND EAST OF DENVER. OTHERWISE...SHOULD SEE SPOTTY CONVECTION WINDING DOWN BY MID-EVENING WITH THE FORMATION OF A WEAK/MODERATE SFC BASED INVERSION. FARTHER OUT ACROSS THE NERN CORNER OF THE STATE 10-20KT SELY BNDRY LAYER WINDS OVERNIGHT WILL AGAIN RESULT IN AREAS OF FOG AND STRATUS BY AS EARLY AS MIDNIGHT. VSBYS IN SOME AREAS EAST OF A BRIGGSDALE TO LIMON LINE COULD AGAIN FALL BELOW 1/4 MILE BEFORE MORNING LIGHT. IN THE HIGH COUNTRY...AS MID-LEVEL MOISTURE STREAMS INTO THE AREA FROM THE SOUTHWEST SHOULD SEE SHOWERS INCREASING IN COVERAGE OVERNIGHT WITH THE PASSAGE OF A WEAK MID-LEVEL IMPULSE. S-SWLY RIDGETOP FLOW LESS THAN FAVORABLE FOR OROGRAPHIC PCPN...SO ANY ACCUMULATION WILL BE LIMITED TO AREAS UP AROUND TIMBERLINE. ALTHOUGH SNOW LEVELS SHOULD FALL BELOW 8000 FEET MSL WEST OF THE CONTINENTAL DIVIDE BY MORNING. ON FRIDAY...AS THE UPPER TROUGH MOVES CLOSER...SFC AND UPPER LEVEL FLOW WILL STRENGTHEN. THE DRY SLOT EVIDENT ON SATELLITE OVER ARIZONA AT THIS TIME IS PROGGED TO MIGRATE NEWRD OVER THE FCST AREA DURING THE DAY. LOW LEVEL MOISTURE ON THE PLAINS /FOG AND STRATUS/ WILL RETREAT EASTWARD DURING THE MORNING AS S-SWLY WINDS SPREAD OFF THE FRONT RANGE AND PALMER DIVIDE. BY MIDDAY...SHOULD SEE S-SWLY SFC WINDS BECOMING PRETTY GUSTY ON THE PALMER DIVIDE...SRN FOOTHILLS AND ACROSS SOUTH PARK. THROUGH THE AFTERNOON SHOULD SEE THESE DRY...WARM AND GUSTY DOWNSLOPING WINDS FANNING OUT ONTO THE PLAINS WHICH WILL LIKELY CREATE CRITICAL WILDLAND FIRE DANGER CONDITIONS... PARTICULARLY IN AREAS SOUTH OF INTERSTATE 76. THEREFORE THE FIREWEATHER WATCH FOR THIS PORTION OF THE CWFA HAS BEEN UPGRADED TO A RED FLAG WARNING BEGINNING AT 18Z. FURTHERMORE SHOULD SEE TEMPERATURES TOMORROW AS MUCH AS 5-7C ABOVE AVERAGE FOR THE DATE. .LONG TERM...UPPER LEVEL TROUGH WILL BE OVER SOUTHERN CALIFORNIA AT 12Z SATURDAY. THIS WILL CAUSE FLOW ALOFT OVER EASTERN COLORADO TO BE SOUTH-SOUTHWEST. DRY AND WARM AIR WILL BE TRANSPORTED NORTH UNDER THIS PATTERN. DECREASED POPS OVER THE MOUNTAINS FRIDAY NIGHT AND EARLY SATURDAY DUE TO THE DRY AIR OVER THE AREA. CROSS SECTION NOT SHOWING MUCH IN THE WAY OF MOISTURE. PLUS WITH FLOW ALOFT BEING NEARLY PARALLEL TO THE MOUNTAINS...DO NOT EXPECT ANY OROGRAPHIC SHOWERS. WILL START TO SEE MOISTURE MOVE OVER THE HIGH COUNTRY SATURDAY AFTERNOON AS LIFT FROM APPROACHING TROUGH MOVES OVER THE STATE. HIGHS ON SATURDAY WILL BE 10-15 DEGREES ABOVE NORMAL. SOUTHWEST WINDS WILL BECOME GUSTY WITH GUSTS TO 40 MPH. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL RESULT IN HIGH FIRE DANGER. EXCEPT FOR THE NORTHERN FOOTHILLS AND LARIMER COUNTY WHERE WINDS WILL BE WEAKER...WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH FOR THE ALL THE LOWER ELEVATIONS BELOW 8000 FEET AND ALSO INCLUDE PARK COUNTY. STILL A LOT OF UNCERTAINTY WITH THE FORECAST FOR SATURDAY NIGHT AND SUNDAY AS THE UPPER LEVEL LOW MOVES FROM THE DESERT SOUTHWEST TO THE CENTRAL PLAINS. THE NAM...GFS...ECMWF AND GEM ALL HAVE DIFFERENT TRACKS FOR THE UPPER LEVEL LOW. GENERAL CONSENSUS AMONG THE MODELS IS TO THE TAKE THE LOW ACROSS FAR SOUTHEAST COLORADO AND EJECT NORTHEAST INTO THE CENTRAL PLAINS. WILL INCREASE POPS OVER THE MOUNTAINS WHERE THE MAIN QUESTION IS NOT IF BUT HOW MUCH SNOW. EXPECT QG LIFT AND OROGRAPHIC LIFT TO PRODUCE SNOW SATURDAY NIGHT AND SUNDAY. PRECIPITATION WILL SPREAD EAST ACROSS URBAN CORRIDOR LATE SATURDAY NIGHT AND SUNDAY. FOR FOOTHILLS AND AREAS WEST OF I-25 ONLY EXPECT A QUICK SHOT OF MOISTURE AS NORTHWEST DOWNSLOPE FLOW WILL CAUSE THE PRECIPITATION TO COME TO AN END QUICKLY. BETTER CHANCE FOR PRECIPITATION WILL BE OVER THE EASTERN PLAINS WHERE LIFT WILL BE BETTER. THE NAM IS THE STRONGEST WITH THIS SYSTEM AND HAS THE MOST FAVORABLE TRACK FOR EASTERN COLORADO TO RECEIVE PRECIPITATION. IF THE NAM PANS OUT BLIZZARD CONDITIONS WILL BE POSSIBLE OVER THE EASTERN PLAINS. THE GFS AND GEM ARE THE WEAKEST AND WARMEST. THEY ONLY PRODUCE A BRIEF PERIOD OF RAIN OVER THE EASTERN PLAINS. EITHER WAY IT APPEARS THE EASTERN PLAINS WILL RECEIVE MOISTURE AND WILL BUMP POPS UP INTO THE LIKELY RANGE. ANY LINGERING SHOWERS WILL COME TO AN END SUNDAY NIGHT AS THE LOW EXITS THE REGION. AN UPPER LEVEL RIDGE WILL MOVE OVER COLORADO ON MONDAY BRINGING MILD AND DRY CONDITIONS. NEXT SYSTEM WILL MOVE INTO THE WESTERN U.S. TUESDAY. GFS SHOWING A FRONT PUSHING INTO NORTH COLORADO TUESDAY WHILE THE ECMWF KEEPS A SOUTHERLY FLOW OVER THE EASTERN PLAINS. WILL GO MIDDLE OF THE ROAD WITH TEMPERATURES AND HAVE LOW POPS IN THE FORECAST. THE TROUGH WILL SLOWLY MOVE EASTWARD AND FINALLY BE EAST OF THE STATE ON THURSDAY. WILL CONTINUE WITH THE TREND OF LOW POPS FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. NOT AN IMPRESSIVE SYSTEM AT THIS TIME SO EXPECT PRECIPITATION AMOUNTS TO BE ON THE LIGHT SIDE. WILL DRY OUT THE FORECAST THURSDAY AS RIDGING STARTS TO BUILD OVER THE REGION. && .AVIATION...DENVER AREA AIRPORTS WILL SEE PREVAILING CEILINGS ABOVE 10 THOUSAND FT AGL NEXT 24 HOURS. HOWEVER IN THE NEXT 2-5 HOURS AIRPORTS COULD SEE OCCASIONAL ILS CEILINGS IN THE 5000-6000 FT AGL RANGE WITH ISOLATED RAIN SHOWERS PASSING TO THE SOUTH AND EAST OF THE DENVER METRO AREA. AFTER 04Z...SHOULD SEE A RETURN TO VFR CONDITIONS WITH THE DEVELOPMENT OF TYPICAL S-SWLY DRAINAGE WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR COZ214-216-239>241-245>247-249. FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR COZ214-216-239>251. && SHORT TERM...BAKER LONG TERM...MEIER AVIATION...BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT THU APR 07 2011 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT THU APR 07 2011 ...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EARLY EVENING FOR SOUTH PARK...THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND A PORTION OF THE NORTHEAST PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING WILL COMBINE WITH SLIGHTLY HIGHER HUMIDITY TO PRODUCE ISOLATED RAIN SHOWERS ON THE PLAINS OF NORTHEAST COLORADO THIS AFTERNOON AND EARLY THIS EVENING. A FEW THUNDERSTORMS MAY ALSO FORM LATER TODAY IN AN AREA GENERALLY SOUTH OF INTERSTATE 76 AND EAST OF INTERSTATE 25 WHERE SURFACE WINDS WILL CONVERGE IN AN AREA OF LOW PRESSURE. THE NORTHERN MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS MAY ALSO SEE A FEW LIGHT SHOWERS OR SPRINKLES LATER TODAY. OVERNIGHT...SHOWERS ARE EXPECTED TO INCREASE ON THE WESTERN SLOPE OF THE MOUNTAINS WITH THE SNOW LEVEL LOWERING TO AROUND 7000 FEET BY MORNING. HOWEVER ONLY LIGHT SNOW ACCUMULATION IS ANTICIPATED UP AROUND TIMBERLINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE DANGER WILL INCREASE FRIDAY AND SATURDAY IN THE SOUTHERN FOOTHILLS...SOUTH PARK...PALMER DIVIDE AND ACROSS THE EAST CENTRAL PLAINS DUE TO GUSTY SOUTH TO SOUTHWEST WINDS...LOW HUMIDITY AND DRY FUELS. A STRONG STORM SYSTEM WILL BEGIN TO MOVE TOWARDS THE AREA ON SATURDAY WHICH WILL BRING A CHANCE OF SHOWERS TO THE MOUNTAINS SATURDAY AFTERNOON. THE STORM SYSTEM WILL MOVE ACROSS THE AREA SATURDAY NIGHT AND SUNDAY BRINGING A GOOD CHANCE OF PRECIPITATION ALONG WITH MUCH COOLER TEMPERATURES. THERE IS SOME POTENTIAL FOR HEAVY SNOWFALL IN THE MOUNTAINS...FOOTHILLS...PALMER DIVIDE AND ACROSS NORTHEAST COLORADO. DEPENDING ON THE TRACK OF THE STORM SYSTEM. BY SUNDAY NIGHT AND MONDAY THE STORM SYSTEM WILL MOVE AWAY FROM THE REGION WITH A RETURN TO DRY CONDITIONS AND WARMER TEMPERATURES. ANOTHER SYSTEM WILL BRING A CHANCE FOR RAIN AND MOUNTAIN SNOW TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ASKED TO RELAY ANY OBSERVATIONS OF STRONG GUSTY WINDS OR HAIL AT LEAST THREE-QUARTER INCH IN DIAMETER TO THE NATIONAL WEATHER SERVICE. BAKER/MEIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 356 PM MDT THU APR 7 2011 COZ041-045-072230- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 356 PM MDT THU APR 7 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY SOUTH CENTRAL ADAMS COUNTY AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF STRASBURG...OR 32 MILES EAST OF DENVER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO STRASBURG AND BYERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS...INCLUDING I-70 EAST OF BENNETT. && LAT...LON 3988 10437 3978 10409 3956 10428 3957 10449 TIME...MOT...LOC 2156Z 208DEG 17KT 3961 10437 BARJENBRUCH
The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302484, 302483.